Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 2, 2018, 12:45 PM EDT for Wayne County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2018, 12:45 PM EDT (16:45 UTC)
- Expired
- Jul 2, 2018, 1:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1185 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
364
WWUS81 KBUF 021645
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1245 PM EDT MON JUL 2 2018
NYZ003-004-021715-
Wayne-Monroe-
1245 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST
CENTRAL MONROE COUNTIES...
At 1244 PM EDT, a strong thunderstorm was located over Penfield, or
near East Rochester, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Ontario, Penfield, Williamson and Sodus.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4316 7765 4329 7752 4332 7738 4333 7714
4328 7695 4305 7751
TIME...MOT...LOC 1644Z 237DEG 17KT 4317 7748
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:50 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 2, 10:50 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1050 AM EDT Mon Jul 2 2018
.SYNOPSIS...
Temperatures will remain well above normal through late this week,
with the most humid days coming today and again Wednesday and
Thursday. A weak upper level disturbance and deeper moisture will
produce scattered showers and thunderstorms this afternoon and
evening, mainly inland from the Great Lakes. Dry weather will return
for Tuesday, before a chance of a few more scattered showers and
thunderstorms Wednesday through Friday. A cold front will cross the
region Friday and bring an end to the heat and humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
Model guidance remains consistent in moving the center of a strong
upper level ridge slightly east today, along and just offshore of
southern New England and the Mid Atlantic. This will allow a plume
of deeper moisture and several subtle mid level vorticity maxima to
drift northeastward out of western PA and into Western and Central
NY during the midday and afternoon. This will initially result in an
increase in cloud cover, then support scattered showers and
thunderstorms into the evening. Expect initial convective
development through 18z along the eastern edge of the stronger flow
off Lake Erie...from the western Southern Tier into the Genesee
Valley. Many areas have already reached their convective
temperature...so visible imagery should start to show a growing
cumulus field as we push through the midday and into the afternoon.
Storms will then spread ENE through the western Finger Lakes to
points southeast of Lake Ontario during the mid to late afternoon.
The southwest flow off Lakes Erie and Ontario will keep the Niagara
Frontier and Saint Lawrence Valley dry.
SPC has maintained a Marginal Risk for the area where convection
will develop, and this seems reasonable. Overall deep layer shear is
lacking and very warm mid level temps will temper updraft strength.
The environment will locally be more favorable along a convergence
zone from the western Southern Tier through the western Finger Lakes
to points southeast of Lake Ontario from lake breeze and terrain
induced boundaries. Along this corridor, one or two storms with
isolated damaging winds in rain loaded downdrafts cannot be ruled
out. Storms will also produce very heavy rainfall in this high PWAT
environment, but there appears to be enough storm motion today to
mitigate a flash flood risk unless training occurs.
The early arrival of clouds across Western NY will keep temperatures
several degrees lower than originally anticipated. Expect highs in
the mid to upper 80s from the western Southern Tier northward along
the Lake Erie shore to the Buffalo Metro area, with a heat index in
the mid 90s. Highs will reach the lower 90s from Niagara and Orleans
counties eastward to the Genesee Valley with a heat index around
100. With this in mind, the Excessive Heat Warning has been
downgraded to a Heat Advisory from the Genesee Valley westward.
Farther east, mid 90s still look reasonable for areas southeast and
east of Lake Ontario with a later arrival of cloud cover. This will
combine with dewpoints in the lower 70s to produce a heat index in
the 102-106 range. The Excessive Heat Warning will remain in place
from Ontario/Wayne counties eastward.
The heat advisories and warnings run through late this evening, but
if convection develops as anticipated, they may be dropped early if
the coverage of showers and storms is great enough to spread rain
cooled air into the bulk of the area during the late afternoon and
evening. The heat related headlines over the far western counties
will also be accompanied by an air quality alert for elevated levels
of ozone.
Any lingering showers and storms from the western Southern Tier into
the western Finger Lakes and points southeast of Lake Ontario will
end this evening, leaving mainly dry conditions overnight. A weak
low level trough will cross the region overnight. Weak northerly
upslope flow will develop in the wake of this trough, which may
produce a period of low stratus overnight. Lows will drop back into
the upper 60s to lower 70s areawide.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
A weak 'cool' front will stall near the PA line on Tuesday, with a
northeasterly fetch of slightly cooler and less humid air
infiltrating the region. Forecast models continue to trend slightly
drier with the airmass behind this front, which is excellent news
for those wishing for any kind of relief from Sunday and Monday's
heat. Dew points along the lake plains south and east of Lake
Ontario will actually drop into the 50s Tuesday afternoon with
diurnal mixing. Across the Southern Tier, dew points are likely to
remain the 60s. Thus have pushed back any chance of a stray
thunderstorm to the Southern Tier, with the best chance for some
scattered thunderstorms likely south of our area over northern
portions of PA. The warmest areas will actually be along the lake
plains south of Lake Ontario, where the better mixing with the drier
airmass will occur. East winds into Buffalo will actually make it
the hot spot, with the best chance of hitting 90. The rest of the
forecast area will see highs in the mid to upper 80s, but it will a
much drier heat than previous days, which will keep the heat
indicies below advisory criteria of 95F. Low temperatures Tuesday
night will be almost pleasant again, as many locations may reach the
mid 60s.
Wednesday and Thursday, however, the boundary will wave back to the
north across the forecast area, brining a return to the hotter, more
humid airmass. Dew points will climb back through the 60s to near
the low 70s in spots for Wednesday and Thursday. Daily high
temperatures will top out in the upper 80s to low 90s each
afternoon, which when combined with the humidity should push heat
indices back into the 95 to 100F heat advisory range for much of the
area. Along with the increasing humidity, and the weak frontal
boundary stalled across the region, expect to see scattered pop-up
afternoon thunderstorms. These will be mainly south of Lake Ontario
on Wednesday, and then the typical inland from the lake breezes
locations on Thursday as southwesterly flow returns ahead of an
actual cold front. Any storms that do form will be capable of
producing very localized flash flooding given the very slow, almost
station storm motions, high PW content of the airmass, and the deep
warm cloud depth making for efficient heavy rain processes. More
sultry nighttime lows will return Wednesday and Thursday night, with
the higher humidity and many areas not getting below 70.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
The end to our heat wave will come Friday into Saturday as a cold
front finally plows across the region. While Friday will still be
warm and humid, it will be moderated by the increasing cloud cover
and thunderstorm chances as the cold front approaches. By Saturday,
behind the front, morning 850 mb temperatures will be knocked back
to the +10C range across the area with a cool and dry fetch of
continental Canadian air into the region. This will result in
afternoon highs much closer to normal for this time of year, in the
upper 70s to near 80, with dew points in the more pleasant 50s. The
Canadian surface high will build across the region Saturday night,
making for a cool and dry night. By Sunday the high will move off
the New England coast, with some returning light southerly winds and
airmass modification pushing the mercury up a couple degrees over
Saturday, but still infinitely more comfortable than this past
weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Predominantly VFR conditions today.
Some fairly extension alto-cu was found over the far western
counties at 15z...and as we push through 18z...there will be a
growing coverage of cu and moderate cu as the lowest portion of the
boundary layer destabilizes. The more unstable environment should
then interact with a eastward moving lake breeze boundary/pre-
frontal trough to generate some widely separated showers and
thunderstorms during the afternoon and evening. This could produce
brief MVFR conditions at sites like KJHW and KELZ. A southwest flow
off Lakes Erie and Ontario will prevent any thunderstorm development
across the Niagara Frontier and Saint Lawrence Valley.
The scattered thunderstorms will quickly move east of the area and
end this evening. Areas of mid/high clouds and VFR during the
evening may give way to a period of MVFR CIGS in low stratus as weak
northerly upslope flow develops behind a weak trough crossing the
area.
Outlook...
Tuesday...VFR.
Wednesday through Thursday...Mainly VFR with isolated to
widely scattered thunderstorms each afternoon and evening inland
from the Great Lakes, with associated brief/local MVFR to IFR.
Friday...VFR/MVFR. A chance of showers and thunderstorms.
&&
.MARINE...
Southwest winds will increase some today, although the stronger
winds will be over land areas. Waves will generally remain less than
2 feet. Light winds and flat wave action will continue through
Thursday with a weak pressure gradient in place across the eastern
Great Lakes.
&&
.CLIMATE...
Here is a summary of the current records with the year the
temperature occurred for our climate sites at Buffalo,
Rochester, and Watertown for comparison to the current
forecast. All of these records are likely out of reach today.
Buffalo Rochester Watertown
Monday 94/1966 99/1931 92/1966
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Excessive Heat Warning until 10 PM EDT this evening for
NYZ004>008-014.
Heat Advisory until 10 PM EDT this evening for NYZ001>003-
010>013-019>021-085.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/RSH
SHORT TERM...Church
LONG TERM...Church
AVIATION...Hitchcock/RSH
MARINE...Hitchcock
CLIMATE...HitchcockHazardous weather outlook, Jul 2, 4:42 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 442 AM EDT Mon Jul 2 2018 NYZ012-019>021-085-030845- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 442 AM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon and early evening. A few isolated storms may contain damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible each afternoon and evening from Wednesday through Friday. A few of these storms may contain locally heavy rainfall, resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-030845- Niagara-Orleans-Northern Erie- 442 AM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach the 95 to 100 degree range Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-014-030845- Wayne-Northern Cayuga-Oswego-Lewis-Ontario- 442 AM EDT Mon Jul 2 2018 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Scattered thunderstorms are expected this afternoon and early evening. A few isolated storms may contain damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible each afternoon and evening from Wednesday through Friday. A few of these storms may contain locally heavy rainfall, resulting in isolated flooding. Heat index values may reach 95 to 100 degrees Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-011-013-030845- Monroe-Genesee-Livingston- 442 AM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon and early evening. A few isolated storms may contain damaging winds and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible each afternoon and evening from Wednesday through Friday. A few of these storms may contain locally heavy rainfall, resulting in isolated flooding. Heat index values may reach 95 to 100 degrees Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-030845- Jefferson- 442 AM EDT Mon Jul 2 2018 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach 95 to 100 degrees Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 442 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 2, 12:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1245 PM EDT MON JUL 2 2018
NYZ003-004-021715-
Wayne-Monroe-
1245 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST
CENTRAL MONROE COUNTIES...
At 1244 PM EDT, a strong thunderstorm was located over Penfield, or
near East Rochester, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Ontario, Penfield, Williamson and Sodus.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4316 7765 4329 7752 4332 7738 4333 7714
4328 7695 4305 7751
TIME...MOT...LOC 1644Z 237DEG 17KT 4317 7748
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:54 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jul 2, 12:59 PM EDT | Special Weather Statement | BUF | Chautauqua | 31 min |
| Jul 2, 1:28 PM EDT | Special Weather Statement | BUF | Chautauqua | 32 min |
| Jul 2, 1:35 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 2 hr |
| Jul 2, 1:57 PM EDT | Special Weather Statement | BUF | Wayne | 48 min |
| Jul 2, 2:19 PM EDT | Special Weather Statement | BUF | Cayuga | 41 min |
| Jul 2, 2:28 PM EDT | Special Marine Warning | BUF | 49 min | |
| Jul 2, 2:33 PM EDT | Special Weather Statement | BUF | Cattaraugus | 27 min |
| Jul 2, 2:37 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 43 min |
| Jul 2, 2:55 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 117 min |
| Jul 2, 3:25 PM EDT | Flash Flood Warning | BUF | Cayuga | 112 min |
| Jul 2, 3:30 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 60 min |
| Jul 2, 3:55 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 49 min |
| Jul 2, 4:13 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 47 min |
| Jul 2, 6:09 PM EDT | Special Weather Statement | BUF | Wayne | 51 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.